Alert archive / Virginia / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 196, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 13, 2010, 2:52 PM EDT for 4 counties in Virginia. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 13, 2010, 2:52 PM EDT (18:52 UTC)
- Expired
- Jul 13, 2010, 4:00 PM EDT
- In force
- 68 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Bedford County, VA, Botetourt County, VA, Roanoke County, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 71 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 403 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 680 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:38 PM EDT, 14 minutes earlier.
Area forecast discussion, Jul 13, 2:38 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 238 PM EDT TUE JUL 13 2010 .SYNOPSIS... A STRONG UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE ACROSS THE MID ATLANTIC REGION THIS AFTERNOON AND EVENING. ANOTHER TROUGH WILL IMPACT THE AREA LATER IN THE WEEK. THE GREATEST THREAT FOR SHOWERS WILL BE TODAY...AND AGAIN WITH THE TROUGH LATER IN THE WEEK. GENERAL WEATHER CONDITIONS WILL REMAIN SEASONABLY WARM AND HUMID. && .NEAR TERM /THROUGH TONIGHT/... AT 14 UTC/10 AM...DISTINCT UPPER LEVEL TROUGH EVIDENT IN THE WATER VAPOR IMAGERY...EAST BOUND ACROSS THE OH/TN VALLEYS. AXIS OF DEEP MOISTURE AHEAD OF THIS FEATURE IS RESULTING IN WIDESPREAD SHRA/TSRA FROM SOUTHERN OH TO NRN MS/AL. LCL SOUNDINGS ARE MOIST WITH PWATS OF 1.5... UPSTREAM SOUNDINGS...REF BNA - NASHVILLE TN...ARE MOISTERERERERER WITH A VERY RESPECTIBLE PWAT OF 2.33. AS WE TRANSITION INTO AND THROUGH THE AFTERNOON...LOOK FOR LOW STRATUS CURRENTLY OVER THE CWA TO BECOME BKN AND POTENTIALLY SCATTER. THIS WILL ALLOW FOR HEATING AND RAPID INCREASE OF INSTABILITY. CONCERN IS FOR RAPID UP-TICK OF INBOUND SHRA/TSRA WITH POTENTIAL FOR SEVERE STORMS ACROSS OUR CWA FOR THE AFTERNOON AND EVENING. THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FROM SOUTHERN VA INTO WRN NC...WATCH #466. CONCERN IS THAT 30-40 KT DEEP WIND FIELD ASSOCIATED WITH THE TROF WILL DRIVE DEVELOPMENT OF AREA OF ORGANIZED DEEP CONVECTION. IN ADDITION...FLOW EAST OF THE MOUNTAINS IS BACKING AHEAD OF APPROACHING TROF DRIVING POTENTIAL FOR STORM ORGANIZATION. THE NAM12 SUGGESTS STRONGEST BACKING TO TAKE PLACE OVER THE CAROLINAS...UP TO ALONG THE VA/NC BORDER WITH STORM RELATIVE HELICITIES FCST TO INCREASE INTO 150-200 RANGE BY 21 UTC/ 5PM. THIS COINCIDES WITH THE PEAK INSTABILITY OF THE DAY WITH CAPES FCST CAPES OF 1500-2500 J/KG. IN ADDITION TO SVR WND POTENTIAL AND ISOLD TORNADIC THREAT...LARGE SCALE LIFT WILL TAP RICH MOISTURE...PWATS OVER 2 INCHES...TO DRIVE VERY RAIN EFFICIENT THUNDERSTORMS. HP STORMS A GOOD BET WITH RAIN RATES OF UP TO 4 INCHES AN HOUR. THE ONLY THING THAT IS CURTAILING THE ISSUANCE OF A FLASH FLOOD WATCH IS FACT THAT STORM CELLS WILL BE MOVING ALONG AT A PRETTY GOOD CLIP PER 30-40KT MID LEVEL FLOW. IF TRAINING DOES BECOME A PROBLEM...WILL LIKELY NEED A FFA HEADLINE. UNTIL THEN WILL MONITOR SITUATION SIMILAR TO YESTERDAY AND PIECE THE PUZZLE TOGETHER AS WE PROGRESS THROUGH THE AFTERNOON. HIGHS THIS AFTERNOON A BIT OF A CHALLENGE...CLOUD COVER AND SHOWERS INHIBITING FULL POTENTIAL OF THE T-MAX. GIVEN THAT YESTERDAY STAYED COOLER...NUMBERS REFLECT A DEGREE OR TWO UNDER GUIDANCE ESPECIALLY IN THE MTNS. TONIGHT...THE MAIN AXIS OF PRECIP SHOULD BEGIN TO SHIFT SOUTHEAST INTO THE NC/VA PIEDMONT TO THE COAST. WILL KEEP HIGHEST POPS IN THE EAST THIS EVENING WITH 40/50S IN THE WEST GIVEN THAT THE NAM/ECMWF LINGER THE SHOWERS LONGER HERE. AFTER MIDNIGHT COVERAGE SHOULD WANE TO ISOLATED/SCATTERED. AIRMASS DOES NOT CHANGE SO LOWS SHOULD BE SIMILAR TO THIS MORNINGS. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/... OTHER THAN SOME LINGERING SHOWERS/STORMS ALONG THE SOUTHERN AND SOUTHEASTERN PORTION OF THE FORECAST AREA WEDNESDAY INTO EARLY WEDNESDAY MORNING...THE FORECAST WILL TURN DRIER IN THE WAKE OF THE PASSAGE OF TUESDAY NIGHT/S SHORTWAVE TROUGH. AN UPPER RIDGE WILL START TO BUILD INTO THE REGION FROM THE WEST WEDNESDAY NIGHT INTO THURSDAY ALONG WITH INCREASING 850 MB TEMPERATURES. READINGS IN THE LOW 20S C RANGE ARE PROMOTED BY THE 00Z...800 PM EDT...RUN OF THE GFS MODEL. WE ARE EXPECTING HIGH TEMPERATURES ON THURSDAY TO BE ON THE ORDER OF 5 DEG F WARMER THAN READINGS EXPECTED WEDNESDAY. HIGHS THURSDAY IN THE LOW TO MID 90S EAST OF THE BLUE RIDGE AND MID TO UPPER 80S IN THE MOUNTAINS LOOK PROMISING. DESPITE THE BUILDING UPPER RIDGE...LATE AFTERNOON PEAK HEATING ISOLATED SHOWERS AND STORMS WILL BE POSSIBLE...WITH THE BEST COVERAGE OVER THE NORTHERN MOUNTAINS OF NORTH CAROLINA AND ADJOINING PORTIONS OF SOUTHWEST VIRGINIA. ON FRIDAY...SOUTHWEST FLOW INCREASES SO THAT MOISTURE WILL START TO BECOME MORE ABUNDANT AGAIN. LOOK FOR MORE CLOUDS...SCATTERED COVERAGE OF SHOWERS AND STORMS...AND SLIGHTLY LOWER TEMPERATURES AS COMPARED TO THURSDAY. && .LONG TERM /SATURDAY THROUGH MONDAY/... A SUBTLE UPPER TROUGH...IN BETWEEN TWO UPPER HIGHS...ONE ALONG THE SE COAST AND ANOTHER NEAR THE FOUR CORNERS REGION...WILL DELIVER ANOTHER WEAK COLD FRONT LATE SATURDAY. WITH NO REAL INFUSION OF SIGNIFICANTLY COOLER OR DRIER AIR...WEAK UPPER DISTURBANCES MOVING ENE ACROSS THE CONUS...WILL KICK OF SCATTERED STORMS OF VARYING DEGREE THROUGH THE REST OF THE FORECAST. TEMPERATURES WILL REMAIN SLIGHTLY ABV NORMAL...WITH DEWPOINTS STAYING IN THE 60S...KEEPING IT UNCOMFORTABLE. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... NUMEROUS TO WIDESPREAD SHRA/TSRA ANTICIPATED AFTER 18 UTC/2PM AND CONTINUING THROUGH SUNSET. SHRA/+TSRA WILL DEVELOP RAPIDLY ALONG THE BLUE RIDGE DURING THE AFTERNOON...IN ADDITION TO MOVEMENT OF OH/TN VALLEY SHRA/TSRA INTO THE MTNS FROM THE WEST. MVFR/IFR CONDITIONS LIKELY IN THE VCNTY OF THE SHOWERS...RAIN RATES IN THE DEEPER CONVECTION OF 4 INCHES AN HOUR DRIVING LCL VSBYS UNDER 1SM. GUSTY THUNDERSTORM OUTFLOWS ARE ALSO LIKELY PER 30-40 KT 5-10KFT AGL WINDS. FEEL DOWNDRAFTS OF 30 KTS WILL BE COMMON WITH POTENTIAL FOR SVR GUSTS (50 KTS) WHERE TSTMS BECOME ORGANIZED. THE UPPER TROUGH IS EXPECTED TO MOVE EAST OF THE AREA TONIGHT...ENDING RAIN THREAT...BUT LEAVING AREA VERY MOIST. AS SUCH...HIGH CONFIDENCE OF WIDESPREAD MVFR/IFR CONDITIONS DEVELOPING TONIGHT DUE TO LOW STRATUS AND FOG. THE WEATHER PATTERN IS EXPECTED TO DRY OUT A BIT WITH WARMER TEMPERATURES FOR THURSDAY AND FRIDAY. THERE WILL STILL BE A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS...WITH THE GREATEST COVERAGE WILL LIKELY DURING THE PEAK HEATING PART OF THE DAY. MVFR FOG WILL ALSO BE A POSSIBILITY EACH NIGHT THROUGH LATE IN THE WEEK. A COLD FRONT COMING THROUGH THE REGION ON SATURDAY WILL BRING ANOTHER MORE ORGANIZED CHANCE OF SHOWERS AND THUNDERSTORMS. && .HYDROLOGY... PWATS AROUND 2 INCHES WILL DRIVE THE RAIN EFFICIENCY TODAY. FLASH FLOOD QUIDANCE VALUES ARE DOWN ABOUT A HALF INCH IN THE AREAS THAT RECEIVED THE 1-3 INCH RAINS MONDAY...PRIMARILY THE HIGHLANDS AND SOUTHERN SHENANDOAH VALLEY OF VA AND INTO PARTS OF THE NEW RIVER AND GREENBRIER VALLEYS. WILL HAVE TO MONITOR THIS PART OF THE FCST AREA CLOSELY FOR POTENTIAL FLASH FLOOD WATCH IF TRAINING OF THUNDERSTORMS DEVELOP THIS AFTERNOON. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PM NEAR TERM...PM SHORT TERM...DS LONG TERM...KM/WP AVIATION...PM HYDROLOGY...PM
Hazardous weather outlook, Jul 13, 3:54 AM EDT, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 354 AM EDT TUE JUL 13 2010 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-140800- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 354 AM EDT TUE JUL 13 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SHOWERS WILL ONCE AGAIN BE NUMEROUS ACROSS THE REGION BY THIS AFTERNOON. RAIN WILL BE HEAVY AT TIMES AND COULD CAUSE LOCALIZED FLOODING. THERE IS ALSO A THREAT OF ISOLATED SEVERE THUNDERSTORMS WHICH COULD BRING STRONG WIND GUSTS DURING THE AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 2:54 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, Botetourt, Rockbridge, City of Lexington | 96 min |
| Jul 13, 4:37 PM EDT | Special Weather Statement | RNK | Montgomery, City of Radford | 38 min |
| Jul 13, 5:25 PM EDT | Special Weather Statement | RNK | Botetourt, Roanoke, City of Salem | 35 min |
| Jul 13, 5:50 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Pittsylvania, City of Martinsville | 51 min |
| Jul 13, 6:34 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Lexington | 41 min |
| Jul 13, 7:17 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Buckingham, Campbell | 52 min |
| Jul 13, 3:37 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Surry, Wilkes, Yadkin | 38 min |
| Jul 13, 3:47 PM EDT | Tornado Warning | RNK | Alleghany, Surry, Wilkes | 28 min |
| Jul 13, 3:53 PM EDT | Severe Thunderstorm Warning | RNK | Watauga, Wilkes | 67 min |
| Jul 13, 4:14 PM EDT | Tornado Warning | RNK | Alleghany, Surry, Wilkes, Yadkin | 46 min |
| Jul 13, 4:48 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 57 min |
| Jul 13, 4:56 PM EDT | Tornado Warning | RNK | Stokes, Surry, Yadkin | 49 min |
| Jul 13, 5:33 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 42 min |
| Jul 13, 5:38 PM EDT | Tornado Warning | RNK | Wilkes, Yadkin | 67 min |
| Jul 13, 5:45 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham, Stokes | 60 min |
| Jul 13, 5:56 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 43 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.